Georgia, 2013Rip Current in Georgia, July 5, 2013
July 5, 2013 · NWS CHS · 1 event in 1 county or zone
Southeast winds of 12 to 18 knots with swells of 3 to 4 feet produced several Rip Currents.
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeast winds of 12 to 18 knots with swells of 3 to 4 feet produced several Rip Currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 5, 2:36 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 5, 2:36 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT FRI JUL 5 2013
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL STRENGTHEN AND EXPAND INTO THE REGION
THROUGH NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE SPREAD ACROSS
MUCH OF THE FORECAST AREA BY LATE AFTERNOON...AS ABUNDANT MOISTURE
AND WEAK FORCING LINGER ACROSS THE SOUTHEAST STATES. WILL CONTINUE
TO INDICATE HIGHEST RAIN CHANCES WEST OF INTERSTATE 95 IN THE 40
TO 50 PERCENT RANGE FOR THE NEXT FEW HOURS...AS THESE LOCATIONS
WILL BE CLOSEST TO A CONFLUENT ZONE BETWEEN THE PERSISTENT TROUGH
TO THE WEST AND THE STRENGTHENING UPPER RIDGE. WILL ALSO CONTINUE
TO ADVERTISE A SOLID 30 TO 40 PERCENT CHANCE ELSEWHERE THROUGH THE
REMAINDER OF THE AFTERNOON. DEEPER CONVECTION AND PERSISTENT
UPDRAFTS HAVE STRUGGLED TO MAINTAIN...WITH ONLY AN ISOLATED STORM
CELL STRENGTHENING BRIEFLY AMONG MESOSCALE BOUNDARY INTERACTIONS.
LACKING SIGNIFICANT SYNOPTIC SCALE FORCING...POOR LAPSE
RATES...AND JUST MODERATE INSTABILITY AT BEST...SEVERE WEATHER
POTENTIAL CONTINUES TO LOOKS LOW. CONSIDERING PRECIPITABLE WATER
VALUES BACK UP TO AROUND 1.9 INCHES...HEAVY DOWNPOURS WILL LIKELY
BE THE MAIN CONCERN WITH CONVECTION.
WILL STEADILY TREND RAIN CHANCES DOWNWARD FROM EAST TO WEST
DURING THE EVENING HOURS...AS THE UPPER RIDGE BRINGS DRIER AIR
AND NEGATIVE VORTICITY ADVECTION INTO THE FORECAST AREA. THEN
EXPECT RAIN FREE CONDITIONS OVER LAND BY MIDNIGHT. BEST
CONVERGENCE AND INSTABILITY WILL TRANSITION OVER THE COASTAL
WATERS LATE TONIGHT INTO SATURDAY MORNING...WHERE
SHOWERS/THUNDERSTORMS WILL REDEVELOP/INCREASE IN COVERAGE. SOLID
SOUTHEAST FLOW COULD ADVECT ISOLATED SHOWERS LOCALLY ONSHORE
DURING THE PRE-DAWN PERIOD.
LOW TEMPERATURES WILL BE FAIRLY SEASONAL...RANGING FROM THE LOW TO
MID 70S AWAY FROM THE WARMER COASTLINE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A FAIRLY TYPICAL JULY PATTERN IS IN STORE FOR SATURDAY THROUGH
MONDAY. THE WESTERN EXTENT OF THE ATLANTIC RIDGE WILL NOSE INTO THE
AREA SATURDAY AND SUNDAY WITH SOME DRIER AIR FILTERING IN ALOFT.
DESPITE THE ONSHORE LOW-LEVEL FLOW...THERE ARE SOME INDICATIONS THAT
THE DEWPOINTS WILL MIX OUT A BIT IN THE AFTERNOONS...ESPECIALLY
ACROSS SOUTHERN SC. PRECIPITABLE WATER VALUES SHOULD DROP QUITE A
BIT SATURDAY AFTERNOON WITH VALUES CLOSE TO 1.5 INCHES PERSISTING
INTO SUNDAY. THE DEEPEST MOISTURE WILL SHIFT INLAND...PRIMARILY
CENTRAL AND SOUTHERN GA. THE SEABREEZE SHOULD MOVE INLAND EARLY EACH
AFTERNOON...WITH SOME ISOLATED SHOWERS CLOSER TO THE COAST THEN A
BIT MORE COVERAGE FARTHER INLAND WHERE CONVERGENCE AND MOISTURE IS
GREATER. PRETTY GOOD SUNSHINE BOTH DAYS WILL YIELD HIGH TEMPS AROUND
90.
ON MONDAY THE UPPER LOW TO THE WEST LIFTS NORTHEAST...BACKING THE
850-700 MB FLOW TO A MORE SW DIRECTION OVER OUR AREA. A SHORTWAVE
WILL PUSH A WEAK SURFACE FRONT INTO THE SC MIDLANDS DURING THE
AFTERNOON. PRE-FRONTAL COMPRESSION AND THICKNESS ADVECTION WILL PUSH
TEMPS INTO THE LOWER 90S. ISOLATED TO SCATTERED CONVECTION MAINLY
FAR INLAND CLOSER TO THE FORCING.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
OVERALL CONFIDENCE IN THE LONG TERM FORECAST PERIOD IS PRETTY GOOD.
THE MODELS TEND TO AGREE THAT THE REGION WILL REMAIN UNDER THE
INFLUENCE OF A WEST/EAST ORIENTED MID/UPPER LEVEL RIDGE WITH
SHORTWAVE ENERGY PASSING BY TO THE NORTH AND A CLOSED UPPER LOW
FEATURE PASSING BY TO THE SOUTH OVER SOUTH FLORIDA AND INTO THE
EASTERN GULF OF MEXICO. AT THE SURFACE...THE PATTERN WILL BE A BIT
LIKE A BROKEN RECORD. SUBTROPICAL HIGH PRESSURE WILL CONTINUE TO
NOSE INTO THE REGION THROUGH LATE NEXT WEEK...WITH SOME INDICATIONS
THAT IT MAY BECOME SUPPRESSED TO THE SOUTH AS A FRONT SAGS INTO THE
TENNESSEE VALLEY AND STRETCHES ACROSS NORTH CAROLINA BY FRIDAY.
EXPECT ISOLATED TO WIDELY SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS EACH DAY WHILE TEMPS RISE INTO THE UPPER 80S/LOW 90S
AND FALL INTO THE LOW/MID 70S.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS LINGER IN THE VICINITY OF BOTH TERMINALS BY
LATE AFTERNOON...WHILE STRONGER CONVECTION HAS INITIATED FARTHER
INLAND. HAVE AMENDED THE KCHS TAF TO ACCOUNT FOR SOME ACTIVITY
APPROACHING FROM THE COASTLINE...AND MAY NEED TO CONSIDER DOING
THE SAME AT KSAV IF LIGHT SHOWERS STRENGTHEN AND SHIFT CLOSER TO
THE TERMINAL.
AFTERNOON SKY COVER IS MAINLY COMPOSED OF DIURNAL CUMULUS AND
SOME DEBRIS CLOUDS FROM VARIOUS ONGOING CONVECTION. CUMULUS FIELDS
SHOULD DIMINISH AROUND SUNSET. MODEL FORECAST SOUNDINGS THEN
SUGGEST SOME LOW LEVEL MOISTURE COULD BECOME TRAPPED BENEATH THE
INVERSION OVERNIGHT...SUPPORTING THE FORMATION OF STRATUS AFTER
MIDNIGHT. HAVE ADDED MARGINALLY MVFR CEILINGS AT BOTH KCHS AND
KSAV FROM MIDNIGHT TO JUST AFTER SUNRISE...WITH SOME SCATTERED
LOWER CLOUDS INCLUDED TO HINT AT A MORE PESSIMISTIC SCENARIO.
BREEZY SOUTHEAST WINDS WILL ALSO DIMINISH AFTER SUNSET...PICKING
UP AGAIN MID MORNING SATURDAY.
EXTENDED AVIATION OUTLOOK...OUTSIDE OF THE POTENTIAL FOR BRIEF
PERIODS OF SUB-VFR CONDITIONS IN ISOLATED TO SCATTERED
SHRA/TSRA...VFR WEATHER WILL PREVAIL.
&&
.MARINE...
TONIGHT...A STRONG HIGH PRESSURE RIDGE CENTERED NEAR BERMUDA
WILL REMAIN ANCHORED IN PLACE...WHILE ALSO EXTENDING FARTHER
WESTWARD TO COVER MUCH OF THE REGION EAST OF THE MISSISSIPPI
RIVER. THE ANTICYCLONIC FLOW AROUND THIS SYSTEM WILL GENERATE
MODERATE SOUTHEAST WINDS AROUND 15 KT WITH SOME OCCASIONAL HIGHER
GUSTS. SEAS WILL BE A MIX OF WIND DRIVEN WAVES AND
SWELLS...AVERAGING 3 TO 4 FT WITHIN 20 NM OF THE COAST AND 4 TO 5
FT FARTHER OFFSHORE.
SATURDAY THROUGH WEDNESDAY...THE PATTERN THROUGH EARLY NEXT WEEK
WILL BE DOMINATED BY SUBTROPICAL HIGH PRESSURE OVER THE LOCAL
WATERS. THIS WILL DRIVE A PERSISTENT SOUTH TO SOUTHEAST LOW LEVEL
FLOW. WINDS WILL BE 15 KT OR LESS FOR THE MOST PART...WITH THE
POTENTIAL FOR SOME SLIGHTLY HIGHER SURGES AT TIMES. WINDS WILL
ALSO BE LOCALLY STRONGER ALONG THE LAND/SEA INTERFACE IN THE
AFTERNOONS. SEAS WILL RANGE 3-5 FT THIS WEEKEND... BEFORE
DECREASING A BIT INTO EARLY NEXT WEEK. OVERALL...CONDITIONS WILL
REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS.
.RIP CURRENTS...APPROXIMATELY 2 FT 8 SECOND SWELL WILL IMPACT THE
BEACHES AGAIN SATURDAY. WITH A WEAK ASTRONOMICAL INFLUENCE AND
ONSHORE WINDS AROUND 15 KT WE HAVE A MODERATE RISK OF RIP CURRENTS
CONTINUING THROUGH SATURDAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...WMS
SHORT TERM...JRL
LONG TERM...BSH
AVIATION...WMS/JRL
MARINE...WMS/JRL
Hazardous weather outlook, Jul 5, 2:43 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT FRI JUL 5 2013
GAZ117-119-139-141-SCZ048>051-061945-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
343 PM EDT FRI JUL 5 2013
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-061945-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
343 PM EDT FRI JUL 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 5, 4:25 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
525 PM EDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM RIP CURRENTS TYBEE ISLAND 32.02N 80.86W
07/05/2013 CHATHAM GA LIFEGUARD
*** 1 INJ *** TYBEE ISLAND LIFEGUARD REPORTED 1 RIP
CURRENT THAT RESULTED IN A PERSON BEING TRANSPORTED TO
MEMORIAL HOSPITAL DUE TO WATER INHALATION.
&&
EVENT NUMBER CHS1300623
BDCRip Current, Coastal Chatham
- When
- July 5, 4:51 PM EST to 4:52 PM EST
- Where
- Coastal Chatham forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
Tybee Island Lifeguard Station reported 1 Rip Current that resulted in 1 person being rescued and transported to hospital due to water inhalation.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Massachusetts, July 5 to 6, 20131 death · 1 event
- Flash Flood and Hail in Wyoming, July 5, 2013$1.1 million · 1.25 in hail · 14 events
- Flash Flooding in New York, July 5 to 6, 2013$550,000 · 5 events
- Flash Flooding and Hail in Arizona, July 5, 2013$185,000 · 1 in hail · 8 events
- Tornado and Flash Flood in Kentucky, July 5 to 6, 2013$75,000 · EF0 · 7 events
- Lightning Strike in Louisiana, July 5, 2013$50,000 · 2 events
- Damaging Winds and Heavy Rain in North Dakota, July 5, 2013$25,000 · 69 kt wind · 9 events
- Flash Flood and Lightning Strike in Colorado, July 5, 2013$30,000 · 2 events
- Tornado and Flash Flooding in Florida, July 5, 2013$20,000 · EF0 · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 5, 201310 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 5, 201310 events
- Damaging Winds in Idaho, July 5, 2013$1,000 · 58 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470975.